Aconite, a plant-based toxin, is suspected of sickening a dozen diners after they ate at a restaurant in Markham, Ont., over the weekend.
Dr. Barry Pakes, York Region’s medical officer of health, has told local media that the victims’ symptoms suggest they ingested the toxin. Here are five facts about it:
What is aconite?
Aconite is a highly toxic alkaloid substance derived from a particular genus of plants, Aconitum. It is sometimes called wolfsbane or monkshood and is found in herbs, roots or a flower.
Where is it found?
Aconite can be found across the Northern Hemisphere. It can also be found in some traditional Chinese medicines once processing methods have been used to eliminate the toxin.
What happens if it’s consumed?
The toxin affects nerves that control muscles in the body and can lead to symptoms such as numbness in the face and extremities, severe gastrointestinal distress and an irregular heartbeat. It can also cause nausea, vomiting, cramping and muscle weakness.
If consumed in large enough quantities, aconite can cause fatal arrhythmia.
Dr. David Juurlink, head of clinical pharmacology and toxicology at the University of Toronto, tweeted that effects occur quickly after consuming the toxin and are primarily neurological, cardiac or gastrointestinal.
What is the treatment?
Juurlink said there is no specific antidote for curing aconite poisoning, and that most treatments are supportive _ meaning they focus on preventing, controlling or relieving complications and side effects.
How does aconite get mixed into food?
Pakes, York Region’s top doctor, says aconite can occasionally be accidentally included in certain spices or herbal remedies. Pakes has said York Region Public Health has no reason to think diners in Markham were intentionally given the toxin.
Pakes pointed to an incident in British Columbia earlier this year when the toxin was accidentally mixed into a ginger powder. In March, that province’s poison information centre and the Fraser Health Authority warned the public not to consume Wing Hing brand sand ginger powder after two people were hospitalized. They later recovered.